Is it Ok to Chew the Fentanyl Patch?

Is it Ok to Chew the Fentanyl Patch?At 100 times the potency of morphine, Fentanyl is easily one of the deadliest opiates abused by Americans. However, unlike most other opiates, doctors have the option to prescribe Fentanyl via a patch, providing patients a constant dose of the drug over a 48 to 72 hour period. These patches contain an alcohol gel, and are often prescribed to cancer patients who have swallowing problems, kidney issues, or experience negative effects from other painkillers, like Vicodin or OxyContin.

While many might think administering Fentanyl in the form of a patch would reduce the likelihood of its abuse, it seems to have done just the opposite. In fact, researchers and medical professionals have documented a variety of methods used by patients who abuse Fentanyl; these include changing patches more often (i.e. once per 24 hours,) extracting gel from patches and injecting it, inserting patches into their rectums, inhaling Fentanyl gel, diluting Fentanyl in tea, and chewing and/or swallowing patches.

Unfortunately, abusing Fentanyl using these methods can easily result in severe injuries or death. Fentanyl is already extremely dangerous, even when used properly and administered by medical professionals— and many Fentanyl patch abuse methods, like chewing, greatly increase the speed at which the body absorbs the drug– giving it the potential to become even deadlier.

The Dangers of a Chewing Fentanyl Patch High

Chewing a Fentanyl patch is one of the easiest ways for a patient to overdose— even if they already have a significant tolerance to opiates. However, it’s not always pain patients themselves who suffer the negative effects of chewing Fentanyl patches— in multiple cases, babies, children, the elderly, and even teens have either intentionally or unintentionally ingested patches, often resulting in death for the victim.

In one case, a mother fell asleep with her baby next to her and a Fentanyl patch on her chest. While she was asleep, the baby ingested the patch, and by the time she woke up, the baby had died. In another case, a child’s mother did not understand the risks of Fentanyl patches, and having been prescribed several, put one on her young daughter after she complained of neck pain. When the mother awoke several hours later, the child was dead.  

Sadly, these cases are somewhat typical, with many similar deaths being reported. Therefore, if you or someone you know is using a Fentanyl patch for pain, it’s essential that they safely dispose of all patches immediately after use. This is especially important if they live with or near babies, children, teens, elderly individuals, or individuals with severe mental or developmental disabilities, all of whom can suffer severe consequences if they accidentally or intentionally ingest a Fentanyl patch.

Symptoms and Side Effects of Fentanyl Patch Abuse

Much like other strong opiates, the side effects of Fentanyl include:

  • Reduced feelings of pain
  • Euphoria
  • Relaxation
  • Nausea
  • Vomiting
  • Constipation
  • Reduced rate of breathing
  • Weakness and muscle pain
  • Seizures
  • Confusion
  • Hallucinations
  • Changes in heart rate

In comparison, the signs of a Fentanyl overdose may include:

  • Difficulty swallowing
  • Extreme fatigue
  • Dizziness, fainting
  • Severe confusion
  • No response to pain
  • Shallow breathing/difficulty breathing

Symptoms and Side Effects of Fentanyl Withdrawal

In addition to having many of the side effects and symptoms of other strong opiates, Fentanyl also has many of the same withdrawal effects.

These often include:

  • Fever and chills
  • Anxiety and panic attacks
  • Sweating
  • Nausea and vomiting
  • Runny nose
  • Tremors
  • Diarrhea

Find Professional Fentanyl Addiction Treatment!

If you or someone you care about is suffering from addiction to Fentanyl, now is the time to get them the help they need. Abusing Fentanyl patches by chewing is one of the easiest ways to accidentally overdose on opiates– so if someone you love is doing this, it’s important to attempt to stop them immediately, even if they’re not yet ready to get treatment for their problem. And, if you see a situation in which Fentanyl patches might come into contact with young children or the elderly, make sure that you take immediate steps to remedy the situation; by doing so, you could easily save a life.  

At Get Treatment, we can help you find a treatment program that meets your specific needs. With options including medical opiate detox, inpatient and outpatient care, partial hospitalization, and sober living arrangements, Get Treatment is proud to support patients through every stage of the addiction rehabilitation and recovery process.

To learn more, call 855-638-9268 to speak to a dedicated admissions specialist today.

Sources:

Comments